Alert archive / Washington / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 3, NWS Seattle, WA

July 25, 2009Skagit County, Whatcom County, Washington

NWS Seattle, WA issued this severe thunderstorm warning at Jul 25, 2009, 5:23 PM PDT for Skagit County, Whatcom County, Washington. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2009, 5:23 PM PDT (00:23 UTC)
Expired
Jul 25, 2009, 5:45 PM PDT
In force
22 min
Issued by
NWS Seattle, WA
Area
Storm-based polygon

Counties Skagit County, WA, Whatcom County, WA

The radar

The Seattle radar (KATX), 61 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 0.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2009-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2009-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

155 
WUUS56 KSEW 260023
SVRSEW
WAC057-073-260045-
/O.NEW.KSEW.SV.W.0003.090726T0023Z-090726T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
523 PM PDT SAT JUL 25 2009

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SKAGIT COUNTY IN NORTHWEST WASHINGTON...
  THIS INCLUDES THE CITIES OF...LYMAN...HAMILTON...CONCRETE...
  SOUTH CENTRAL WHATCOM COUNTY IN NORTHWEST WASHINGTON...

* UNTIL 545 PM PDT

* AT 518 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL...AND 
  DAMAGING WINDS.  IT WILL ALSO PRODUCE HEAVY RAIN WITH POSSIBLE 
  SHARP RISES LOCAL CREEKS AND STREAMS. THIS STORM WAS LOCATED JUST 
  NORTHEAST OF CONCRETE...AND MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY THE RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WARNING MEANS LARGE HAIL AND/OR DAMAGING WINDS
ARE IMMINENT OR OCCURRING. THOSE IN THE PATH OF THE STORM SHOULD SEEK
SAFETY IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4836 12194 4856 12210 4870 12162 4854 12150
TIME...MOT...LOC 0018Z 062DEG 17KT 4858 12168

$$

CERNIGLIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:50 PM PDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 25, 3:50 PM PDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
350 PM PDT SAT JUL 25 2009

.SYNOPSIS...AN UPPER LEVEL LOW OVER EASTERN WASHINGTON WILL MAINTAIN
A THREAT OF THUNDERSTORMS ACROSS MOST OF WESTERN WASHINGTON THROUGH
SUNDAY.  THEN TEMPERATURES WILL CONTINUE TO RISE ACROSS THE REGION
THROUGH WEDNESDAY AS A STRONG UPPER LEVEL RIDGE BUILDS OVER THE
PACIFIC NORTHWEST.  THIS WILL RESULT IN TEMPERATURES NEAR RECORD
LEVELS MONDAY THROUGH THURSDAY.  AN UPPER LEVEL LOW WILL BEGIN TO
APPROACH THE WEST COAST LATE IN THE WEEK ALLOWING TEMPERATURES TO
GRADUALLY COOL BUT BRING A THREAT OF THUNDERSTORMS TO THE MOUNTAINS
NEXT WEEKEND.

&&

.SHORT TERM...PROBLEM OF THE DAY IS THE THUNDERSTORM THREAT OVER THE
NEXT 24-36 HOURS.  THE SHORTWAVE THAT WAS EXITING NORTHERN IDAHO
THIS MORNING IS NOW MOVING WEST ACROSS SOUTHERN BRITISH COLUMBIA AND
THUNDERSTORMS ARE ERUPTING IN WITH AND AHEAD OF IT AND ARE RIGHT ON
OUR BORDER.  AS THIS CONTINUES TO SWING AROUND THE LOW IT WILL MOVE
SW ACROSS WESTERN WASHINGTON TONIGHT AND THUNDERSTORMS WILL MOVE IN
AHEAD OF IT.  CASCADES ARE A GIVEN AT THIS POINT AND HAVE LIKELY
POPS THERE.  NW INTERIOR LOOKS GOOD AS WELL AND SHOULD HAVE SOME
SPREAD INTO THE LOW LANDS OVERNIGHT.  LAST NIGHT WE HAD ONE SEVERE
THUNDERSTORM NEAR BAKER LAKE AND WILL NEED TO KEEP AN EYE ON THINGS
THIS EVENING AS WELL AS WE HAVE PLENTY OF INSTABILITY AND A FORCING
MECHANISM.

WITH WARM AIR MASS OVERHEAD...RELATIVELY HIGH DEWPOINTS AND SOME
CLOUDS MOVING IN WE WILL HAVE ANOTHER MILD NIGHT TONIGHT AS COOLING
WILL BE SLOW.  LOWS WILL RANGE FROM THE MID 50S IN THE COOLEST
LOCATIONS TO LOWER 60S METRO AREA.

SUNDAY...WE WILL LIKELY HAVE SOME LINGERING THUNDERSTORMS OVER THE
EASTERN HALF OF THE AREA AND POSSIBLY OVER THE OLYMPICS AS THE UPPER
LEVEL LOW WILL BE NEAR ENOUGH TO CAUSE PROBLEMS.  JUST NOT THE
THREAT WE WILL HAVE TONIGHT.  WITH THE SUN COMING OUT AND A WARM
START TO THE DAY...TEMPERATURES SHOULD CREEP UPWARD A FEW MORE
DEGREES AND WE SHOULD START TO SEE OUR FIRST 90 IN THE HOTTEST AREAS
OF THE LOWLANDS...MAINLY SW INTERIOR.

FOR MONDAY...UPPER LOW MOVES WELL EAST OF THE REGION AND UPPER LEVEL
RIDGE BUILDS OVERHEAD.  MEANWHILE A SURFACE TROUGH WILL DEVELOP
ALONG THE WEST COAST ALL THE WAY UP THROUGH BRITISH COLUMBIA.  THIS
IS THE SETUP THAT WILL BRING ABOUT THE EXPECTED HOT WEATHER OF THE
COMING WEEK.  ON MONDAY...TEMPERATURES WILL BE IN THE 80S COOLER
AREAS NEAR THE WATER TO MID 90S INLAND.  AFTER ANOTHER VERY MILD
NIGHT...TUESDAY SHOULD BE A FEW DEGREES WARMER AS THE AIR MASS
CONTINUES TO HEAT UP.  SO BREAK OUT THE ICED TEA AND GET READY.

THIS BRINGS UP A COUPLE ADDITIONAL POINTS THAT NEED TO BE CONSIDERED
OVER THE NEXT FEW DAYS...HEAT ADVISORY AND AIR STAGNATION PROBLEMS.
AS FAR AS THE HEAT ADVISORY GOES...WE ARE NOT BEING FLAGGED IN OUR
GUIDANCE AS NEEDING ONE JUST YET AND THAT MAY BE DUE TO THE FACT
THAT WE ARE IN JULY AND HAVE ALREADY HAD A WARM SPELL AND SHOULD BE
USED TO IT.  SO WILL LEAVE THAT ALONE FOR NOW.  THE AIR MASS WILL
BECOME STAGNANT AS LITTLE FLOW WILL OCCUR THROUGH THE REGION TO
CLEAR IT OUT.  THEN ADD HIGH TEMPERATURES AND STRONG SUNSHINE AND
ELEVATED POLLUTION PROBLEMS COULD RESULT.  CERNIGLIA

EACH DAY WILL BE SEVERAL DEGREES HOTTER THAN THE PREVIOUS THROUGH
WEDNESDAY AS WE NEAR RECORD HIGH TEMPERATURES.  AT ITS HEIGHT...THIS
COULD END UP BEING THE WARMEST WE HAVE SEEN IT SINCE 2007 WHEN IT
HIT 98 AT THE SEATAC AIRPORT.

.LONG TERM...THE PATTERN WILL CONTINUE TO HOLD THROUGH WEDNESDAY
WITH WEDNESDAY LOOKING TO BE THE HOTTEST DAY FOR MOST OF THE AREA.
THIS COULD END UP BEING THE WARMEST WE HAVE SEEN IT SINCE 2007 WHEN
IT HIT 98 AT THE SEATAC AIRPORT AS WE ARE FORECASTING MID TO UPPER
90S IN MANY AREAS.  FOR THURSDAY THE RIDGE BEGINS TO WEAKEN SOME
WITH THE LOW LEVEL TROUGH MOVING TO THE INTERIOR WHICH WILL ALLOW
COOLER TEMPERATURES FOR THE COAST AND SLIGHTLY COOLER FURTHER
INLAND...STILL PLENTY OF 90S THOUGH.

BEYOND THAT...THERE IS A QUESTION OF TIMING.  AN UPPER LOW IS
EXPECTED TO APPROACH THE WEST COAST AT THE END OF THE WEEK AND THE
MODELS ARE IN AGREEMENT WITH THAT BASIC IDEA.  QUESTION IS TIMING
WITH THE GFS EARLIER AND THE ECMWF LATER.  THE CANADIAN LOOKS TO
LEAN LATER AS WELL.  SO FOR THIS FORECAST I HELD ONTO WARMER
TEMPERATURES A BIT LONGER THAN WHAT THE GFS WOULD SUGGEST.  THE GFS
WOULD SLAM COOLER TEMPERATURES IN HERE SATURDAY WHICH IS QUITE
COMMON AFTER A HOT SPELL LIKE THIS WHILE THE ECMWF IS SLOWER AND
MORE GRADUAL.  IT WILL LIKELY BE A RAPID COOL DOWN...JUST NOT SURE
IF IT WILL BE SATURDAY OR SUNDAY.  THE OTHER PROBLEM WITH THE UPPER
LOW IS THAT IT RENEWS THE THREAT OF THUNDERSTORMS FOR THE
MOUNTAINS.  STAY TUNED.  CERNIGLIA

&&

.AVIATION...STNRY UPPER LOW OVR ERN WA W/ UNSTABLE AIR MASS OVER WA.
EXPECTING SCATTERED STORMS TO MOVE DOWN OVER WRN WA AGAIN IN THE NE
FLOW...MOST OVER THE NRN CASCADES AGAIN THIS EVENING. A CHANCE OF
STORMS FOR THE LOWLANDS AS WELL...MORE ISOLATED. LOW MARINE STRATUS
OR FOG FOR THE COAST...SPREADING ONLY A LITTLE INLAND
OVERNIGHT...POSSIBLY REACHING SHELTON AND PARTWAY DOWN THE STRAIT.

KSEA...MID LEVEL CLOUDS INCREASE W/ A CHANCE OF TSTMS TNGT...MOVING
OFF THE CASCADES ARND SKAGIT COUNTY. THE STORMS MOVED AT ABOUT 20
MPH YESTERDAY...AND ALTHOUGH THEY DID NOT QUITE REACH THE METRO AREA
THE AIR MASS IS MOISTURE TODAY HERE AND ESPECIALLY UPSTREAM SO THERE
IS A BETTER CHANCE TNGT. A VCTS PROBABLY AGAIN FOR THE TAF...THEN
UPDATING AS NEEDED. NORMAL SUMMER DIURNAL WINDS...NLY IN THE
AFTERNOON AND EVENING WILL BECOME MORE VARIABLE IF STORMS APPROACH.
19

&&

.MARINE...LIGHT GRADIENTS...JUST A 15-25KT WLY PUSH IN THE STRAIT
THIS EVENING...AND LESS SUN-WED AS THERMAL LOW PRES SETS UP OVER THE
REGION.

&&

.FIRE WEATHER...VERY CRITICAL FIRE WEATHER SETUP OVER THE NEXT FEW
DAYS. THUNDERSTORMS ARE ALREADY FORMING TO THE NORTHEAST OVER
SOUTHERN B.C.. THESE WILL SWING SOUTHWEST FOR THE REST OF THIS
AFTERNOON AND TONIGHT...BRINGING NUMEROUS CLOUD-TO-GROUND LIGHTNING
STRIKES TO SOME AREAS. HIGHEST LIGHTNING RISK WILL BE TO THE
NORTHEAST OVER THE NORTH CASCADES AND NORTH INTERIOR...TAPERING OFF
AS YOU MOVE SOUTHWEST OF THE OLYMPIC MTNS. GIVEN FUEL DRYNESS...THIS
WILL EASILY IGNITE NEW FIRES. WITH A PROLONGED HEAT WAVE STARTING
OVER THE NEXT TWO DAYS...SLEEPERS AND LIGHTNING HOLDOVERS WILL HAVE
A MUCH GREATER CHANCE THAN USUAL OF FLARING UP AND COMING TO LIFE.
THE LOW-LEVEL AIR MASS WILL ALSO BECOME UNSTABLE FROM TUESDAY
THROUGH THURSDAY AS A THERMAL PRESSURE TROUGH BECOMES ESTABLISHED
OVER THE WRN WA INTERIOR. THIS WILL FURTHER ENHANCE THE BURNING
ENVIRONMENT FOR ANY NEW STARTS.         HANER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...RED FLAG WARNING UNTIL 5 AM FOR SCATTERED AND ABUNDANT
     LIGHTNING IN FIRE WEATHER ZONES 653 654 656 657 658 659 661 AND
     662.
PZ...SMALL CRAFT ADVISORY THIS EVENING CENTRAL AND EASTERN STRAIT.

WWW.WEATHER.GOV/SEATTLE

In the hours before

Local storm report, Jul 25, 11:46 AM PDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1146 AM PDT SAT JUL 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     10 N CONCRETE           48.68N 121.75W
07/24/2009                   WHATCOM            WA   OTHER FEDERAL

            COUPLE OF DOZEN TREES...SOME VERY LARGE OLD GROWTH...WERE
            BLOWN DOWN ACROSS SEVERAL AREAS OF THE BAKER LAKE
            HIGHWAY. PEOPLE...ROUGHLY 50 CARS...WERE TRAPPED BEHIND
            UNTIL THE ROAD WAS CLEARED.

&&

CERNIGLIA
Special weather statement, Jul 25, 4:29 PM PDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
429 PM PDT SAT JUL 25 2009

WAZ518-260015-
WEST SLOPES NORTHERN CASCADES AND PASSES-
429 PM PDT SAT JUL 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WHATCOM AND NORTHEAST
SKAGIT COUNTIES UNTIL 515 PM PDT...

AT 424 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NORTHEAST OF MARBLEMOUNT UP TO ROSS
LAKE...MOVING SOUTHWEST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 50 MPH ARE LIKELY
WITH THIS STORM...AS WELL AS FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DIABLO AND NEWHALEM.

CERNIGLIA

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:37 AM PDTExcessive Heat WatchSEW12 hr
Jul 26, 3:41 PM PDTAir Stagnation AdvisorySEW5 days
Jul 26, 3:41 PM PDTHeat AdvisorySEW25 hr

Nearby

Severe Thunderstorm Warnings in Washington, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.